Do I fine tune my Pred. dose?

I started taking 15mg of Pred. on 1 April 17 with great success and no obvious signs of my PMR until towards the end of my first month when I noticed a bit of a niggle in the underside of my right thigh that brought back memories of pre-Pred. I mentioned it to my doctor who told me to say on 15mg and not to drop to 13.5mg as planned. The niggle is slightly worse 2 weeks on, but not to the point that it is bothering me. Do I ignore it? Increase my Pred by 0.5mg? Increase my Pred. by 1.0mg?

11 Replies

oldestnewest
  • Hello hiandri, it sounds as though you had a very good response to your 15mg starting dose if you were completely pain-free - that is usually a preserve of the very lucky few, so take comfort in that! If it is, as you say, just a "niggle" of a pain in your thigh, then your doctor's advice to remain on the starting dose for a little longer sounds wise, especially as you say the "niggle" is only affecting one thigh - the inflammation of PMR most often affects both sides of the body.

    It is true that some people, especially those of a higher weight than normal, may need a slightly higher starting dose to get on top of things but, in your case, the 15mg dose proved successful from the start. What I am wondering is whether you might be overdoing things just because you have been feeling so well, ie catching up with all the jobs you may have been unable to tackle pre-steroids? If that is the case, then do take things easy for a while and give that "niggle" a chance to settle.

  • Thanks Celtic for the advice. I don't think I have over done things as I am very conscious of trying to get it right first time so to speak, but will take a step back. John

  • Hi John,

    Good advice from Celtic.

    Most likely not PMR, but wise to give it a couple of weeks and see if it settle before contemplating a reduction.

  • Hi DL, the plan is to stay on 15mg for two months, and then drop to I'm thinking 14mg but may go to 13.5mg. I will be one week into my 4 week US trip, which is not ideal. Regards John

  • Hi again,

    As PMRPro says, don't try and reduce whilst you are away, you will be under additional stress anyway with flights and change of venue. So stick where you are until you get back home. Enjoy!

  • Hi hiandri. Two months on 15 mg is quite a long time, usually six weeks is more common. My rheumie wanted me to reduce after three weeks which was definitely too fast in my case. I would not decrease while on holiday though.

  • It could be something else - pulled hamstring or something? Or a back problem? If it is one-sided it is less likely to be PMR and that seems well managed with the 15mg. I wouldn't decrease for now and I certainly wouldn't while on your trip! And 14 rather than 13.5mg sounds a far better idea.

  • Thanks PMRpro for the usual sound advice which I will follow. John

  • Hi Hiandri, I started on 15mg and reduced in first4 weeks or so down to about 2.5mg ( in 10% increments). At first on 15 my symptoms went down by 80% but they came back a bit by the time I got down to 2.5.So I went up to 5mg and am now on 4. I am not too bad on this say about 60 to 70% better than originally which is reasonable.I am told that below 5mg you rtarely get side effects and so far I haven't noticed any.

  • Hi 1brian,

    Did I read that right? You reduced from 15mg to 2.5mg within a period of 4weeks or so?

    Did it not occur to you or your doctors that an increase in symptoms as you reduced Pred indicated that you'd gone below the level of medication required? You certainly took the "not more than 10% of existing dose" on board, but what about the rest of the sentence "provided you have no return of symptoms".

    If you say you are 60-70% better than pre diagnosis/Pred then that's really not good enough. Not everybody gets 100% relief all the time, but certainly more than you seem to have achieved. At 5mg, had your reduction been slower, your relief should be more than that.

    As you still have symptoms it would indicate that your PMR is still alive and kicking, and although you may feel 'not too bad' you cannot be sure that it is not still affecting your blood vessels adversely.

    You may be one of the lucky ones that gets off Pred quickly, but there is always a risk that if your PMR has not gone into remission of it's own accord (2 yrs is usually minimum) it may recur.

    You are right in thinking that 5mg and below gives very little in the side effect line, so why not return to that level for a few weeks and see if you can get a better quality of life. Then consider reducing.

    Take care, and be aware of symptoms worsening.

  • Fine tuning a dose when things aren't as great as they were in the beginning might not be a great idea for you right now... best follow your Dr suggestions and stay put for the time being..I have been on Pred for over 2 years now and it can be a real battle I have PMR GCA and RA have been on doses as high as 60mg... I am now down to 3.5mg and counting my blessings... I am VERY careful about when to reduce and the plan that has worked for me best is the "cheating plan" for example when you reduce from 15mg I do at least one week of 15mg one day then 14mg the next day and continue that for at least one week and if it goes well then go to the 14mg for a few weeks... I have NEVER reduced more than 1mg at a time except when I was on the massive doses of more than 15mg a day. The "cheating" works well for most people because about the time your body senses the lower dose you take the higher dose again and your body is satisfied. I have tried many plans and it has been a long long road.. have had the moon face .... bruising ...weight gain... heart and respiratory problems... all thanks to Prednisone. Every time you reduce too quickly you have to go up several mgs to get relief so its way better I have learned to reduce very slowly... your body has to learn to produce cortisol again. Also reducing too quickly can allow GCA to start so be aware of what your body is telling you.

    Good luck with what you choose to do...I wish you only the best.

    This is just my experience...I am not in the medical field.

You may also like...